Mom on anti-depressants
My mom recently had her father die. She was prescribed three anti depressants. Wellbutrin, Zoloft and Xanex. When she calls me her words are very slurred and you can't really comprehend what she is saying because she changes subject a lot. Could one of these drugs cause it or does it sound like the cause is alcohol? Or is she overdosing herself on it?
Dear very concerned daughter,
Your mother is taking a number of common psychotropic drugs often used with depression and anxiety. Wellbutrin is an anti-depressant that works on the Norepenephrine/Dopamine pathways. These are two neurotransmitters or brain chemicals that regulate mood. This is usually a stimulating anti-depressant and tends to give people more energy as well as work to relieve depression. All drugs do some good and some harm and therefore have the potential for some side effects. The most common side effects for Wellbutrin are to decrease the desire to smoke tobacco, anxiety, dry mouth and giddiness. It is not an addictive drug and usually does not usually cause sedation.
Zoloft is another anti-depressant that works on Serotonin, which is another neurotransmitter. It is also not addictive and usually does not usually cause sedation, but can moderately. The most common side effects are headache, nausea, and possibly temporary sexual dysfunction.
Xanax is not an anti-depressant, but a tranquilizer. It is a derivative of Valium and therefore it is meant to decrease anxiety and increase sedation. It is therefore addictive in nature. This drug if taken in too great a dose could cause the symptoms that you are seeing.
All of these medications can be very beneficial and usually have very mild side effects if any. Usually an antidepressant is used either alone or with a sedative if anxiety is present. Although, it is more rare, it is not necessarily odd for two anti-depressants to be used on resistant depression especially if they are targeting different neural pathways as these are.
None of these drugs are meant to be used with alcohol. Xanax especially is a depressant drug and alcohol is as well. If you take two drugs from the depressant class and mix them it is as if you have taken four drinks of alcohol or four depressant pills. It can be very dangerous and potentially fatal. You are absolutely right that your mothers symptoms of slurred speech and what sounds like confused thinking is not the usual reaction to any of these medications even if they are taken together.
Either she is extremely sensitive to one of these drugs or a combination, she is taking too many of them, or she is using other drugs or alcohol with them. It is impossible to tell at this distance, but I would suggest that the doctor be notified right away and have him investigate which possibility is the right one. Each person's chemistry is entirely different and therefore even if a side effect is not typical it does not mean that it cannot occur. It is possible that she is unable to see how she is acting because drugs can affect self-judgment and perception.
I hope your mother is doing better soon.
Jef Gazley, M.S. www.asktheinternettherapist.com
This question was answered by Jef Gazley M.S. Jef has practiced psychotherapy for twenty-five years, specializing in Love Addiction, Hypnotherapy, Relationship Management, Dysfunctional Families, Co-Dependency, Professional Coaching, and Trauma Issues. He is a trained counselor in EMDR, NET, TFT, and Applied Kinesiology. He is dedicated to guiding individuals to achieving a life long commitment to mental health and relationship mastery. His private practice locations are Scottsdale and Tempe, Arizona. You can also visit Jef at the internettherapist, the first audiovisual mental health online counseling center on the net.For more information visit: http://www.asktheinternettherapist.com/